September 5, 2001
Public Citizen Calls on FDA to Ban Dietary Supplements
Supplements With Ephedra Are Among the Most Deadly, Data Show
WASHINGTON, D.C. — The U.S. Food and Drug Administration (FDA) should ban the production and sale of dietary supplements containing ephedra because they increase the risk for hypertension, stroke, heart attacks and seizures, Public Citizen said today in a petition submitted to the FDA. In fact, data indicate that they are the most lethal of all dietary supplements.
Public Citizen is seeking the ban of all supplements containing “ephedrine alkaloids” — which include ephedra, ephedra extract, ma-huang and other related compounds. While the FDA is considering the petition, the FDA should warn people not to use supplements that contain ephedra and these related substances, as the Canadian government has recently done, Public Citizen said. The petition was also signed by Dr. Raymond Woosley, a noted cardiovascular clinical pharmacologist who has consulted for the FDA on the cardiac toxicity of ephedra alkaloids.
“These herbal supplements are marketed as being all-natural and safe, but in reality they are not safe. They can harm and kill,” said Dr. Sidney M. Wolfe, director of Public Citizen’s Health Research Group.
Supplements containing ephedra and related compounds are commonly marketed as weight-loss aids, energy boosters and performance enhancers. They are particularly popular among dieters and athletes and are often targeted at young people. Despite limitations of the 1994 Dietary Supplement Health and Education Act, the FDA can ban ephedra products if the agency determines that they present “a significant or unreasonable risk of illness or injury under conditions of use suggested or recommended in the labeling” or “under ordinary conditions of use.”
FDA records obtained by Public Citizen indicate that supplements containing ephedra are the most deadly of all supplements. An FDA analysis of its database, which contains voluntary reports from public health agencies, consumers and health professionals of adverse events related to nutritional supplements, shows that between January 1993 and February 2000, supplements containing ephedra and related compounds were associated with more reports of deaths, heart attacks, cardiac arrhythmias, hypertension, strokes and seizures than all other dietary supplements combined.
Of the 3,308 adverse events analyzed, 1,398 were associated with ephedra and related substances, or 42 percent. Of those, there were 81 deaths, 32 heart attacks, 62 reports of cardiac arrhythmia, 91 reports of hypertension, 69 strokes and 70 seizures. Ephedra is also associated with sleep disturbance, personality disorders, agitation, headaches, hallucinations, gastrointestinal problems and skin eruptions.
Additional data show a sharp increase in adverse events associated with ephedra-containing supplements. A second FDA analysis, this one of data collected by the American Association of Poison Control Centers, shows that the number of adverse event reports associated annually with ephedra supplements are on the rise, from 211 in 1997 to 407 in 1999.
Given the fact that the data comes from voluntary reports, it is likely that the real numbers are much higher than either of the above sources would suggest, Wolfe said. For example, the Texas Department of Health reported approximately 500 adverse events related to ephedra between December 1993 and September 1995.
“The fact that in under two years a single state could collect over a third as many ephedra adverse event reports as [the FDA] has gathered between 1993 and February 2001 speaks to the pitiful inadequacy of reports to the current FDA system,” the petition says.
Health Canada, the Canadian equivalent of the Department of Health and Human Services, in June issued a public advisory warning people not to use products containing ephedra. The Canadian agency based its warning in part on the FDA’s data.
“Just adding warnings to the products? labels is not enough,” Woosley said. “I support the call for a ban of these products because there have been too many patients who followed the instructions, read the warnings and still suffered strokes or heart attacks.”